Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 91, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 29, 2009, 6:48 PM EDT for Orange County, Florida. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2009, 6:48 PM EDT (22:48 UTC)
- Expired
- Jul 29, 2009, 7:22 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Orange County, FL
The radar
The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:55 PM EDT | TSTM WND DMG | 2 N Windermere, FL | LARGE TREE DOWN IN THE TOWN OF GOTHA NEAR THE INTERSECTION OF CRYSTAL STREET AND ROWE AVE...REPORTED BY NEWS CHANNEL 13 |
| Jul 29, 7:00 PM EDT | TSTM WND DMG | Ocoee, FL | LARGE TREE BRANCH DOWN ON A HOUSE AT THE 500 BLOCK OF SOUTH BLUEFORD AVE...REPORTED BY NEWS CHANNEL 13 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 292248 SVRMLB FLC095-292330- /O.NEW.KMLB.SV.W.0091.090729T2248Z-090729T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 648 PM EDT WED JUL 29 2009 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ORANGE COUNTY IN FLORIDA * UNTIL 730 PM EDT. * AT 647 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINDERMERE...AND MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... WINTER GARDEN...BAY HILL...OCOEE...DOCTOR PHILLIPS...WET N WILD WATER PARK...UNIVERSAL STUDIOS...ORLOVISTA...PINE HILLS...OAK RIDGE AND LOCKHART PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. && LAT...LON 2864 8142 2843 8137 2841 8164 2864 8165 TIME...MOT...LOC 2248Z 256DEG 11KT 2850 8158 $$ JP
1 follow-up statement
000 WWUS52 KMLB 292322 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 722 PM EDT WED JUL 29 2009 FLC095-292329- /O.CAN.KMLB.SV.W.0091.000000T0000Z-090729T2330Z/ ORANGE- 722 PM EDT WED JUL 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ORANGE COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE METEOROLOGISTS TRACKING THE STORM WHICH PROMPTED THE EARLIER WARNING SHOWS IT NO LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE ACROSS EXTREME NORTH ORANGE COUNTY NEAR THE SEMINOLE COUNTY LINE. LAT...LON 2864 8142 2843 8137 2841 8164 2864 8165 TIME...MOT...LOC 2319Z 256DEG 11KT 2852 8148 $$ JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:10 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 29, 2:10 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 210 PM EDT WED JUL 29 2009 .DISCUSSION... CURRENT...SURFACE RIDGE AXIS LYING OVERTOP OF THE CWA AS INDICATED BY THE LATEST BUOY REPORTS...RADAR AND VISIBLE SATELLITE LOOPS. VERTICAL WIND PROFILERS AT THE SPACE CENTER SHOWING SEA BREEZE HAS FORMED WITH AN ONSHORE WIND IN THE VERY LOWEST LAYERS...BELOW 1000 FEET AND VEERING WITH HEIGHT. RADAR MOSAIC LOOP SHOWS STEADY STREAM OF CONVECTION WORKING ITS WAY SOUTH TO NORTH ACROSS NORTHEAST PALM BEACH AND THE EASTERN PORTIONS OF MARTIN AND SAINT LUCIE COUNTIES... EAST OF THE INTERSTATE AND TURNPIKE CORRIDOR...WHERE THE SEA BREEZE HAD SET UP EARLIER AND WAS INTERACTING WITH THE PREVAILING LOW LEVEL SOUTHERLY FLOW. A FEW MORE SHOWERS HAD FORMED ALONG THE DEVELOPING SEA BREEZE FRONT FROM DAYTONA BEACH TO CAPE CANAVERAL/SPACE CENTER. REST OF THIS AFTERNOON AND TONIGHT...SUSPECT CONVECTION WILL GET GOING IN ERNEST LATE AFTERNOON AS THE EAST COAST SEA BREEZE PUSHES WELL INLAND TO DELAND...SANFORD...ORLANDO SOUTH TO OKEECHOBEE. LOCAL SMALL RESOLUTION WRF MODEL SUGGESTING A LATE AFTERNOON/EARLY EVENING EAST WEST COAST SEA BREEZE COLLISION NORTHEAST LAKE COUNTY TO LAKE OKEECHOBEE. LOCAL WRF ALSO SUGGESTING THAT THERE WILL BE OUTFLOWS FROM CONVECTION OVER INLAND SOUTHWEST FLORIDA MOVING NORTHEAST ACROSS LAKE OKEECHOBEE...OKEECHOBEE...OSCEOLA COUNTIES AND INTO WESTERN INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES MID EVENING AND CONVECTION LINGERING PAST MIDNIGHT OVER AREAS WEST OF INTERSTATE 4 SUCH AS LAKE AND INLAND VOLUSIA COUNTIES. MAIN CONCERNS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN IN/NEAR THE SEA BREEZE INTERACTION STORMS. TEMPERATURES AROUND -7C AT 500MB IN THE GRAY AREA FOR MENTIONING HAIL BUT CAN NOT RULE OUT THE HAIL IN ANY OF THE DEEPER STORM CELLS. LIGHT SOUTHWEST STEERING FLOW WILL ALLOW FOR ACCUMULATIONS OF RAIN WITH ANY OF THE STRONGER CELLS AND A NORTHEAST DRIFT TO THE OVERALL STORM MOVEMENT. THURSDAY...LOW LEVEL RIDGE AXIS...SURFACE-700MB REMAINS OVER CENTRAL FLORIDA. RESULTANT SOUTHEAST FLOW SOUTHERN HALF TRANSITING TO SOUTH TO SOUTHWEST NORTHERN HALF OF THE CWA SHOULD PRODUCE ANOTHER DAY LIKE WEDNESDAY WITH THE SEA BREEZE/PREVAILING ONSHORE FLOW SOUTH OF THE CAPE AND LATE AFTERNOON SEA BREEZE NORTH OF THE CAPE. OUTFLOW BOUNDARIES INTERACTING WITH EACH OTHER SHOULD KEEP STORMS LINGERING AROUND INTO THE LATE EVENING. FRI-WED...RIDGE AXIS WILL GRADUALLY MOVE NORTH OF THE AREA THROUGH THE WEEKEND AND REMAIN TO THE NORTH INTO EARLY NEXT WEEK. THIS WILL KEEP A PREVAILING SSE-SE WIND FLOW OVER THE AREA WITH A MORE RAPID DEVELOPMENT/INLAND PUSH OF THE EAST COAST SEA BREEZE EACH AFTERNOON AND GREATER RAIN CHANCES FAVORED OVER THE INTERIOR AND WESTERN SIDE OF CENTRAL FLORIDA. SLGTLY LWR PWAT AIR WILL SPREAD NW OVER THE AREA INTO THE WEEKEND WITH INCREASING MOISTURE INTO EARLY NEXT WEEK. HAVE KEPT POPS NEAR TO JUST BELOW CLIMO EACH DAY...BUT NOT EXCEEDING 40%. TEMPS WILL ALSO REMAIN NEAR CLIMO VALUES WITH HIGHS IN THE NEAR 90 ALONG THE COAST AND LOW 90S INLAND. LOWS WILL BE IN THE LOW/MID 70S. && .AVIATION...AREAS OF MVFR CONDITIONS WEST OF THE INTERSTATE 95 CORRIDOR AS STORMS DEVELOP AND MOVE SLOWLY NORTHEAST. GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN AVIATION WEATHER HAZARDS. VFR MIDNIGHT/04Z THROUGH 16Z. AREAS OF MVFR ALONG THE COAST CAPE CANAVERAL SOUTH AS SEA BREEZE FORMS AND STARTS MOVING INLAND. && .MARINE...LOW LEVEL RIDGE AXIS OVERTOP THE AREA WILL KEEP WINDS LIGHT/CALM OVERNIGHT. WINDS SOUTH OF CAPE CANAVERAL SHOULD BECOME SOUTHEAST WHILE NORTH OF THE CAPE WINDS SHOULD BE SOUTH TO SOUTHWEST WITH THE EAST COAST SEA BREEZES HELPING TO PUSH SPEEDS SOUTH OF THE CAPE TO 10 TO 15 KNOTS. SEAS 3 FEET OR LESS. RIDGE AXIS MOVES NORTH LATE FRIDAY AND INTO THE WEEKEND EXPECT PREVAILING WINDS TO BE OUT OF THE SSE-SE. WIND SPEEDS LOOK TO STAY AROUND 10 KTS OR LESS THROUGH EARLY NEXT WEEK. SEAS WILL ALSO REMAIN FAVORABLE FOR BOATERS WITH WAVE HEIGHTS AOB 3 FT. STEERING FLOW WILL BECOME MORE EAST/SOUTHEAST BY LATE WEEK AND INTO THE WEEKEND WITH THREAT FOR OFFSHORE MOVING STORMS BCMG LWR. && .PRELIMINARY POINT TEMPS/POPS... DAB 79 91 76 91 / 30 50 30 40 MCO 77 94 76 93 / 30 50 30 30 MLB 79 90 76 90 / 20 50 20 30 VRB 79 89 75 91 / 20 40 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...WIMMER LONG TERM....CRISTALDI
Hazardous weather outlook, Jul 29, 4:58 AM EDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 458 AM EDT WED JUL 29 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-292000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 458 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A FEW SHOWERS WILL CONTINUE TO MOVE ALONG THE TREASURE COAST THIS MORNING. THE RIDGE AXIS ACROSS CENTRAL FLORIDA WILL ALLOW SEA BREEZE DEVELOPMENT ALONG BOTH COASTS. A FEW STORMS MAY BEGIN TO FORM ALONG THE SEA BREEZE BOUNDARIES BY LATE MORNING THEN STORM COVERAGE WILL INCREASE THROUGH THE LATE AFTERNOON AS THE EAST COAST SEA BREEZE MOVES INLAND AND COLLIDES WITH STORMS AND OUTLFLOWS FROM THE WEST COAST BOUNDARY OVER THE INTERIOR SECTIONS. STORMS WILL DRIFT BACK TOWARD THE EAST COAST THIS EVENING NORTHWARD FROM AROUND PORT CANAVERAL. THE MAIN THREATS FROM STRONGER STORMS WILL BE FREQUENT LIGHTNING STRIKES...TORRENTIAL DOWNPOURS AND STRONG WIND GUSTS NEAR 45 MPH. MOVE INDOORS AT THE FIRST SIGN OF A DEVELOPING OR APPROACHING STORM. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE MORNING OVER THE GULF STREAM AND NEAR THE TREASURE COAST...THEN A FEW STORMS WILL FORM NEAR THE COAST ALONG THE SEA BREEZE MIDDAY. SCATTERED STORMS WILL DRIFT BACK TOWARD THE COAST FROM THE INTERIOR THROUGH EARLY EVENING...ESPECIALLY FROM AROUND PORT CANAVERAL NORTHWARD. FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND WIND GUSTS TO AROUND 35 KNOTS WILL BE POSSIBLE WITH A FEW STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH PRESSURE WILL DRIFT NORTH OF THE AREA THROUGH THE END OF THE WEEK. THIS WILL PUSH THE HIGHEST CHANCES FOR STORMS TO INTERIOR AND WESTERN SECTIONS OF THE PENINSULA LATE WEEK THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. GLITTO
In the hours before
Special weather statement, Jul 29, 2:39 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 239 PM EDT WED JUL 29 2009 FLZ047-054-291930- INDIAN RIVER-SOUTHERN BREVARD COUNTY- 239 PM EDT WED JUL 29 2009 ...STRONG THUNDERSTORMS AFFECTING CENTRAL INDIAN RIVER COUNTY... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM FELLSMERE TO 8 MILES SOUTH OF VERO LAKE ESTATES...MOVING NORTH-NORTHWEST AT 20 MPH. THESE STORMS WILL AFFECT INTERSTATE 95 IN NORTHERN INDIAN RIVER COUNTY AND THEN APPROACH THE DEER RUN SUBDIVISION WEST OF MICCO IN SOUTHERN BREVARD COUNTY. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. CRISTALDI
Special weather statement, Jul 29, 3:11 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 311 PM EDT WED JUL 29 2009 FLZ058-059-064-292030- MARTIN-OKEECHOBEE-ST. LUCIE- 311 PM EDT WED JUL 29 2009 ...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY AND SOUTHWESTERN SAINT LUCIE COUNTY... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM 12 MILES WEST OF SAINT LUCIE WEST TO PORT MAYACA...MOVING NORTH AT 10 MPH. LOCATIONS THAT MAY BE AFFECTED BY STRONG STORMS INCLUDE PORT MAYACA ...OKEECHOBEE...FORT DRUM AND INDIANTOWN. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. CRISTALDI
Special weather statement, Jul 29, 5:56 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 556 PM EDT WED JUL 29 2009 FLZ041-044>046-141-144-292330- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY- 556 PM EDT WED JUL 29 2009 ...STORMS WITH EXCESSIVE LIGHTNING EXPECTED OVER LAKE COUNTY...WEST ORANGE COUNTY...NORTHWEST SEMINOLE COUNTY...WEST VOLUSIA COUNTY... AT 545 PM EDT...THE EAST AND WEST COAST SEA BREEZE BOUNDARIES WERE CONVERGING NEAR THE LAKE/ORANGE COUNTY BORDER...AS WELL AS NEAR PAISLEY AND LAKE WOODRUFF. THE MERGER IS EXPECTED TO OCCUR THROUGH 7:30 PM THIS EVENING ALONG AND NORTH OF THE I-4. LOCATIONS IN THE PATH OF MERGER ZONE INCLUDE ANIMAL KINGDOM...LAKE APOPKA...CLERMONT AND WEKIWA SPRINGS STATE PARK. STORMS THAT DEVELOP FROM THIS MERGER WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE OUTDOORS...FINISH OR PREPARE TO SUSPEND ACTIVITIES. TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE IF THUNDER IS HEARD. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK STAFF. BRAGAW
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:43 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jul 29, 6:39 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 66 min |
| Jul 29, 7:49 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Seminole | 116 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.